Alert archive / Kansas / Dense Fog Advisories in 2017

Dense Fog Advisory 21, NWS Wichita, KS

November 13, 20174 counties in Kansas

NWS Wichita, KS issued this dense fog advisory at Nov 13, 2017, 7:14 PM CST for 4 counties in Kansas. It took effect at Nov 14, 2017, 12:00 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 13, 2017, 7:14 PM CST (01:14 UTC)
In effect from
Nov 14, 2017, 12:00 AM CST
Expired
Nov 14, 2017, 5:32 AM CST
In force
6 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 155 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

180 
WWUS73 KICT 140114
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
714 PM CST Mon Nov 13 2017


KSZ032-033-047-048-141515-
/O.NEW.KICT.FG.Y.0021.171114T0600Z-171114T1600Z/
Russell-Lincoln-Barton-Ellsworth-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, and Wilson
714 PM CST Mon Nov 13 2017

...DENSE FOG ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
CST TUESDAY...

The National Weather Service in Wichita has issued a Dense Fog
Advisory, which is in effect from midnight tonight to 10 AM CST
Tuesday.

* Visibilities...may be reduced to one quarter mile or less at
  times.

* Timing...after midnight through the mid-morning hours on 
  Tuesday.

* Impacts...Travel times may be impacted with sudden reductions in
  driving visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A dense fog advisory means visibilities will frequently be 
reduced to less than one quarter mile. If driving...slow down.
Use your headlights and leave plenty of distance ahead of you.

&&

$$
1 follow-up statement
556 
WWUS73 KICT 141132
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
532 AM CST Tue Nov 14 2017

KSZ032-033-047-048-141245-
/O.CAN.KICT.FG.Y.0021.000000T0000Z-171114T1600Z/
Russell-Lincoln-Barton-Ellsworth-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, and Wilson
532 AM CST Tue Nov 14 2017

...DENSE FOG ADVISORY IS CANCELLED...

The National Weather Service in Wichita has cancelled the Dense
Fog Advisory.

While the threat for widespread dense fog had ended, patchy dense
fog still cannot be ruled out this morning across the region. If
fog is encountered, slow down and use low beam headlights.

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this dense fog advisory went out at Nov 13, 5:43 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Nov 13, 5:43 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
543 PM CST Mon Nov 13 2017

.SHORT TERM...(This evening through Thursday night)
Issued at 214 PM CST Mon Nov 13 2017

A broad area of high pressure positioned off to the northeast is
providing southerly flow over most of the CWA today. The ridge
axis from the high pressure is also extending into the region.
This is trapping the low level moisture over the region. Mid level
flow is out of the southwest which is over running the low level
moisture. This is preventing any subsidence over CWA and will keep
the clouds and a chance for some drizzle for the next day or so.
Lowered temps for tomorrow to compensate due to the expected
cloud cover and increased pops to account for the increased chance
for drizzle.

Wednesday through Thursday night:

The next strong weather system will begin to move into the
region. Winds will pick up ahead of the front which will help
scrub out the low level clouds Wednesday morning. Moisture
transport is expected to pick up during this time as well and
instability will sufficient along with forcing to allow for some
showers and thunderstorms Wednesday morning. winds will kick back
around to the northwest behind the front and will keep the
temperatures below normal through the remainder of the short term.
The pressure gradient will be tight enough to allow for some
gusty northwest winds behind the front as well.

.LONG TERM...(Friday through Monday)
Issued at 214 PM CST Mon Nov 13 2017

Long term forecast is problematic as the GFS/GEFS indicating major
weather system will come through Friday night and into Saturday
with a decent shot of cold air behind with a slow warming trend
early next week. ECMWF is slower and colder for the most part with
front coming through Saturday afternoon and hints as a rain and
snow mix for a brief time behind the front. Both model families
agree this weather system for Fri/Sat will be potent but moisture
transport looks rather weak so confidence on precipitation with
the front is very low. Confidence is improving to the chance of
warming temperatures ahead of the front as the pressure gradient
will pick up. This will allow some WAA to occur and increases the
chances for temperatures to be above normal for at least one day
this week. By Saturday afternoon, temperatures are expected to
take another tumble back down below normal for the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 536 PM CST Mon Nov 13 2017

Ceilings and visibilities are expected to deteriorate as we move
through the overnight hours with widespread drizzle and fog. IFR
and MVFR across the area early this evening will fall with
widespread LIFR and IFR developing across as warm and moist air is
drawn north across the region. There is some concern that areas
of dense fog could develop across central and portions of south
central KS as higher dewpoints across southern OK are advected
toward the area late tonight and into the morning hours on Tue.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    49  57  49  61 /  40  20  40  10
Hutchinson      47  58  45  61 /  20  10  30  10
Newton          48  56  46  60 /  30  20  40  10
ElDorado        49  55  50  60 /  50  20  50  20
Winfield-KWLD   51  57  52  62 /  50  20  50  30
Russell         45  54  39  59 /  10  10  10   0
Great Bend      45  55  40  59 /  10  10  10   0
Salina          46  57  43  60 /  10  10  20   0
McPherson       47  57  44  60 /  20  10  30  10
Coffeyville     50  53  53  63 /  50  30  70  40
Chanute         49  52  52  61 /  50  30  70  40
Iola            49  51  51  60 /  40  30  70  40
Parsons-KPPF    50  53  53  62 /  50  30  70  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...MWM
Hazardous weather outlook, Nov 13, 7:00 PM CST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
700 PM CST Mon Nov 13 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-142145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
700 PM CST Mon Nov 13 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Areas of drizzle and fog will become more widespread as we move
through the overnight hours. In addition, patchy dense fog is
possible, especially west of I-135. Visibilities may be reduced to a
quarter mile or less at times in the drizzle and fog tonight. See
the dense fog advisory for more details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A couple storms will be possible for areas generally along and east
of the Kansas Turnpike Tuesday night. Strong or severe storms are
not expected.

Friday afternoon and evening, winds will pick up bring a very high
fire danger to most of the region during the afternoon and evening
hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Nearby

Dense Fog Advisories in Kansas, 2017Every dense fog advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.